Signs Of Heroin Use and Abuse
Any drug abuse and addiction is dangerous, posing numerous and wide-ranging threats to both your physical and mental health. Opioid drugs, including heroin and narcotic painkillers, are no different, and in many ways, these risk may be even greater. Heroin has always been a treacherous drug, however, we are now witnessing this menacing drug in a new light—long thought by many to be a drug used only on the streets, heroin’s deadly grip has extended into communities and homes all across the nation.
Heroin is not discerning in the damage it creates, or in those that fall prey to its deceiving and destructive allure. Striking individuals from all walks of life, roughly 23 percent of those who try heroin will develop an opioid addiction, according to the most recent reports from the American Society for Addiction Medicine (ASAM). They continue on to tell us, that in 2015, 591,000 Americans had a substance use disorder derived from this drug.
Heroin’s Rise To These Staggering Proportions Of Abuse
The United States is amidst an opioid epidemic of increasing proportions. Some people may be shocked to consider the momentum these drugs of abuse have achieved in such a short period of time, however, when taking a step, back certain factors are clearly delineated that have set the stage for this mass abuse and addiction.
Firstly, heroin has long been a drug of abuse that has drawn far too many into its crippling, and even deadly, grips. In order to better understand the more recent acceleration of this drug’s use, we must take a step back and look at another form of opioid abuse and addiction—narcotic painkillers. Due to the rising number of prescriptions for narcotic painkillers within our country, abuse and addiction of these opioid drugs have risen. Subsequently, as these individuals look for a cheaper and more accessible way to fuel their craving, many turn to heroin. Of first-time heroin users, ASAM reports that four out of five began opioid abuse by first misusing prescription painkillers.
Drug abuse and addiction take many forms. One of the most common is cloaked in denial and secrecy. Unfortunately, when many people become immersed in drug abuse, they fail to see the detriment of their ways, and consistently try to shield their actions from those around them for fear of retribution. Because of this, it is useful to be aware of the signs of symptoms of drug abuse and addiction, that way you can spot it, should it arise in someone dear to you.
Understanding Signs Of Heroin Abuse And Addiction
You might think that with a drug so severe, signs of abuse and addiction would be easy to spot. Though this is in many ways true, like many who abuse drugs, a heroin user may strive to hide their illicit behavior from those around them. Some signs may be mistaken for illness or mood disorders. In order to combat this, and curtail the risk, we provide you with the following resource to aid you in becoming more familiar with the signs of heroin abuse. Heroin abuse and addiction may manifest itself in a variety of ways—like other drugs of abuse it changes a person on many levels—behaviorally, cognitively, physically, among others.
Heroin is a highly addictive drug, one which may quickly elicit vast changes within a person’s behavior, thought processes and emotional standing, these changes may be made evident in the following ways:
- Exhibiting an overwhelming urge to find and use the drug (cravings)
- A person cannot achieve the desired high or euphoric state from the same dosage, displaying a tolerance, and finding they need to use more to obtain
- these desired results
- As a person’s use becomes more frequent, this need becomes compulsive, even to the point of using several times a day
- Decreased interest in personal grooming and cleanliness
- Exhausting financial resources to purchase heroin, including using money for necessities like utilities, food or mortgage payments
- A person begins to distance themselves from friends and family members
- Losing sight of important responsibilities related to work, school or family
- Going to great lengths to ensure that you have access to heroin while spending an abundance of time both seeking and using the drug
- Endangering yourself in an attempt to get the drug (stealing or trading sexual acts for the drug)
- Engaging in risky or life-threatening behaviors while under the influence (unsafe sex or driving a vehicle while under the influence)
- A person cannot quit, even if they desire to
- If a person stops using, without tapering their dose, they begin showing signs of withdrawal
These are general signs of drug abuse and addiction and may be present for numerous drugs of abuse. Due to this, we will go into greater depth on signs and symptoms that are specific to heroin abuse, including:
- Mood swings
- Trouble speaking or slurring words
- Lack of coordination
- Intense lethargy or tiredness alternating between wakefulness
- Sleeping at erratic and unusual hours
- Decreased motivation
If you witness any of these behaviors, please be aware your loved one may have a drug problem.
Physical Signs Of Abuse
When a person begins to abuse heroin on a regular basis, or compulsively within an addiction, their body will likely begin to exhibit physical cues of heroin use, such as:
- Unexplained weight loss
- Dry mouth
- Excessively itchy skin
- Limbs feel unusually heavy
- Skin becomes flushed and warm
- Small (constricted) pupils
- Nose begins running
- Sweaty skin
- Bouts of nausea and/or vomiting
- Slowed breathing (respiratory depression)
- Decreased pain
- Small wounds in the interior of the nose
There are various ways that heroin can be administered, including the most common—snorting, smoking or injecting it. The latter route carries specific physical signs of use, including needle marks or “track marks” at various locations throughout the body—the crook of the arm, the forearm, the hand, foot, leg, groin region, or even between the toes. Repeated injections paired with contaminants within the heroin may cause scarring, skin lesions or infections and even abscesses. In an attempt to hide these signs, a person may constantly wear long sleeves or pants, even in warm weather.
Using heroin requires some form of equipment or paraphernalia. Often, a person will keep all of their supplies together in a case or bag, which they then stow out of sight. Common paraphernalia includes, broken down by the route of administration:
- Rolled dollar bills
- Cut off, hollow pens
- Razor blades
- Burnt pop can
- Burnt aluminum foil
- Burnt spoon or bottle cap (for liquefying it)
- Rubber tubing or a belt (for “tying-off” a user’s arm to make the veins protrude for easier injection)
- Cotton balls (for straining out impurities)
Lastly, the Center for Substance Abuse Research tells us that some users may dilute heroin in water and put it in a small spray bottle for nasal administration. In most cases, heroin is purchased in smaller quantities and may be transported in a small baggy or tied-off balloon.
Prolonged use of heroin may cause other noticeable changes, including hormonal changes to a person’s body. Specifically, according to the National Institute on Drug Use, men may experience sexual dysfunction, while women may experience changes to their menstrual cycle. Heroin greatly affects your brain and may cause mood disorders, including depression or antisocial personality disorder. Those that snort heroin may suffer intense damage in the delicate tissues within their nose and also those which separate their nasal passage (septum).
These Signs May Accompany Or Foreshadow A Host Of Dangers
Injection drug users (IDUs) suffer many risks from this invasive means of administering the drug, including collapsed veins and severe infections both externally and internally, including within their heart. These IDU’s have higher rates of serious, and even life-threatening, transmissible diseases like HIV/AIDS and hepatitis B and C. Individuals who choose to use heroin other ways may still become infected with these diseases by engaging in unsafe sexual practices.
Heroin is rarely pure and may contain irritating contaminants which may travel within their body causing damage to various important organs, such as a person’s brain, kidney, lungs and liver, while also causing arthritis and other issues of this nature. As of late, there has been an even greater concern of the risk of heroin being cut, or laced, with other substances, including opioid drugs that are even more powerful than heroin, such as fentanyl and carfentanil, both of which drastically increase the risk of fatal overdose. Overdose and fatal overdose are quite possible with even pure heroin.
Get Help for
It can be hard to admit to yourself that you have a drug problem. It can be even more difficult to acknowledge someone close to you is struggling with heroin use. Take the first step on the road to recovery by contacting a Turning Point representative at (888) 759-7639 today. Your call is one hundred percent confidential. We will get you or your loved the one the help you deserve.